Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 1, NWS San Angelo, TX

March 28, 2017Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 28, 2017, 4:10 PM CDT for Nolan County, Taylor County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 4:10 PM CDT (21:10 UTC)
Expired
Mar 28, 2017, 4:45 PM CDT
In force
35 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 82 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:28 PM CDTFUNNEL CLOUD6 Wsw View, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

517 
WFUS54 KSJT 282110
TORSJT
TXC353-441-282145-
/O.NEW.KSJT.TO.W.0001.170328T2110Z-170328T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
410 PM CDT TUE MAR 28 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  East central Nolan County in west central Texas...
  Western Taylor County in west central Texas...

* Until 445 PM CDT
    
* At 409 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Happy Valley, or 16 miles north of Winters, moving
  northeast at 35 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Buffalo Gap and View around 435 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Lake
Abilene and Camp Butman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3210 10008 3216 10022 3246 10012 3235 9975
TIME...MOT...LOC 2109Z 215DEG 31KT 3218 10005 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Woodward
1 follow-up statement
396 
WWUS54 KSJT 282127
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
427 PM CDT TUE MAR 28 2017

TXC353-282136-
/O.CAN.KSJT.TO.W.0001.000000T0000Z-170328T2145Z/
Nolan TX-
427 PM CDT TUE MAR 28 2017

...THE TORNADO WARNING FOR EAST CENTRAL NOLAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3219 10003 3223 10015 3246 10012 3235 9975
TIME...MOT...LOC 2126Z 213DEG 31KT 3232 9998 

$$

TXC441-282145-
/O.CON.KSJT.TO.W.0001.000000T0000Z-170328T2145Z/
Taylor TX-
427 PM CDT TUE MAR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN TAYLOR COUNTY...
    
At 426 PM CDT, a severe thunderstorm capable of producing a tornado
was located near View, or 16 miles southwest of Abilene, moving
northeast at 35 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Buffalo Gap and View around 435 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Camp
Butman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3219 10003 3223 10015 3246 10012 3235 9975
TIME...MOT...LOC 2126Z 213DEG 31KT 3232 9998 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Woodward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:28 PM CDT, 42 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Tue Mar 28 2017

.SHORT TERM...
(Tonight and Wednesday)

...Severe weather expected this afternoon and tonight...

There is a moderate risk of severe weather this afternoon and
overnight along and north of I-20; with an elevated risk across the
rest of West Central Texas.

Scattered thunderstorms are expected to develop from Ozona to San
Angelo to Brownwood, then northward into the Big Country this
afternoon.  Large hail, damaging winds, and localized flooding are
possible. There is also the threat of an isolated tornado this
afternoon and evening, mainly in the Big Country.

A second line of thunderstorms will move east from the Permian
Basin...into western sections of the Concho Valley and Big Country
this evening, then across the rest of West Central Texas overnight.
This second line of storms should be along a Sonora to San Angelo to
Abilene line 9 to 11 PM.  Winds will shift southwest after the line
of storms moves through. Severe weather is also expected with this
second line. A very unstable atmosphere is in place with MUCAPES of
3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS.

Storms should exit eastern counties by daybreak Wednesday. A few
wraparound showers are possible Wednesday afternoon, north of I-20,
as the upper low moves east across North Texas. Downslope southwest
to west winds should allow temperatures to rise into the upper 70s
to lower 80s.

04

.LONG TERM...
(Wednesday Night through Tuesday)

Some wrap-around showers and thunderstorms will be possible
across the northern Big Country Wedneday night as an upper low
moves east our of the Panhandle. Highs on Wednesday will be in
the mid 70 to upper 70s across the northern half of the area to
near 80 over the southern half of the area. A cold front will
move through the region Wednesday night with morning lows on
Thursday in the upper 40s. Slightly cooler temperatures are
expected behind the cold front on Thursday, with highs in the low
to mid 70s. Upper level ridging will build into the area in the
wake of the exiting upper low with dry conditions and afternoon
highs warming into the mid and upper 80s on Friday.

The next upper level low will move over New Mexico on Saturday
bringing southwest winds aloft over the forecast area. There will
be a chance of showers and thunderstorms over most of the forecast
area Saturday through Sunday night as the upper low moves across
the forecast area. Saturday highs will be around 80s with lower
70s on Sunday behind a Pacific cold front.Saturday and Sunday lows
will be in the mid 50s.

Monday and Tuesday will be dry with morning lows in the lower
50s. Afternoon highs on Monday and Tuesday will warm into the
upper 70s and lower 80s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  77  48  72 /  80  10  10   0
San Angelo 	 53  80  48  78 /  80   5   0   0
Junction 	 54  81  49  76 /  90   5   5   0
Brownwood 	 54  79  49  73 /  90  10   5   5
Sweetwater 	 53  74  46  74 /  70  20  10   0
Ozona      	 52  78  48  77 /  80   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
106 PM CDT Tue Mar 28 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
106 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of severe thunderstorms this afternoon
and evening in the Big Country, along and north of I-20. There is
an enhanced risk of severe storms across the rest of West Central
Texas this afternoon and overnight.

Scattered thunderstorms, some severe, are expected to develop
along and north of Sterling City...Ballinger...Brownwood line
after 3 PM this afternoon. Large hail, damaging winds and
localized flooding is possible. An isolated tornado is also
possible. A second, north to south line of severe storms, is
expected to develop early this evening in Crockett county, western
Concho valley and Big Country...then move east across West
Central Texas overnight. These storms will also be capable of
large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong to severe thunderstorms is possible
Saturday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the evening
hours.

In the hours before

Special weather statement, Mar 28, 2:50 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
250 PM CDT TUE MAR 28 2017

TXZ065-066-072-282015-
Runnels TX-Tom Green TX-Coke TX-
250 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND
NORTHWESTERN RUNNELS COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tennyson, or 15 miles southeast of Robert Lee, moving north at 45
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maverick around 255 PM CDT.
  Bronte and Norton around 300 PM CDT.

Other locations impacted by this storm include Wilmeth and Us-
277 Near The Tom Green-Coke County Line.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3169 10039 3204 10024 3197 9999 3162 10022
TIME...MOT...LOC 1950Z 198DEG 39KT 3178 10025

Woodward
Local storm report, Mar 28, 3:35 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             5 SE BLACKWELL          32.04N 100.25W
03/28/2017  E0.88 INCH       COKE               TX   PUBLIC

&&

EVENT NUMBER SJT1700008

WILEY
Special weather statement, Mar 28, 3:36 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
336 PM CDT TUE MAR 28 2017

TXZ054-066-127-282115-
Runnels TX-Nolan TX-Taylor TX-
336 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NOLAN AND SOUTHWESTERN
TAYLOR COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hylton, or 7 miles northeast of Blackwell, moving north at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nolan around 345 PM CDT.

Other locations impacted by this storm include Camp Butman, Us-
277 Near The Runnels-Nolan-
Taylor County Intersection, The Intersection Of Highway 70 And Ranch
Road 53 and Lake Sweetwater.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3241 9999 3204 10015 3205 10023 3208 10024
      3208 10036 3245 10038
TIME...MOT...LOC 2035Z 189DEG 39KT 3218 10023

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:11 PM CDTSevere Thunderstorm WarningSJTCrockett21 min
Mar 28, 2:50 PM CDTSpecial Weather StatementSJTRunnels25 min
Mar 28, 3:01 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor44 min
Mar 28, 3:36 PM CDTSpecial Weather StatementSJTNolan39 min
Mar 28, 3:38 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor52 min
Mar 28, 4:02 PM CDTSevere Thunderstorm WarningSJTFisher43 min
Mar 28, 4:07 PM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
Mar 28, 4:30 PM CDTTornado WarningSJTFisher, Jones30 min
Mar 28, 4:38 PM CDTSevere Thunderstorm WarningSJTSterling52 min
Mar 28, 4:38 PM CDTTornado WarningSJTJones, Taylor37 min
Mar 28, 5:05 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor40 min
Mar 28, 5:15 PM CDTTornado WarningSJTJones, Shackelford30 min
Mar 28, 5:27 PM CDTSpecial Weather StatementSJTSterling48 min
Mar 28, 5:38 PM CDTSevere Thunderstorm WarningSJTHaskell52 min
Mar 28, 5:41 PM CDTTornado Warning Tornado observedSJTHaskell, Jones, Shackelford34 min
Mar 28, 5:42 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones48 min
Mar 28, 5:47 PM CDTSpecial Weather StatementSJTFisher43 min
Mar 28, 6:08 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTHaskell, Jones37 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningSJTSterling47 min
Mar 28, 6:35 PM CDTTornado WarningSJTHaskell40 min
Mar 28, 6:37 PM CDTAreal Flood AdvisorySJTHaskell3 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.